Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 4, 2004, 10:33 AM CDT for Pecos County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2004, 10:33 AM CDT (15:33 UTC)
- Expired
- Apr 4, 2004, 4:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 041538
FFWMAF
TXC371-042130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 AM CDT SUN APR 4 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PECOS COUNTY IN SOUTHWEST TEXAS
* UNTIL 430 PM CDT
* AT 1022 AM CDT...FLASH FLOODING WAS REPORTED BY EMERGENCY
MANAGERS NEAR FORT STOCKTON. EVEN THOUGH THE HEAVIEST
WIDESPREAD PRECIPITATION HAS ENDED OVER MUCH OF THE COUNTY...
THE THREAT FOR CONTINUED HEAVY RAINS WILL CONTINUE
THROUGHOUT THE DAY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SHEFFIELD...LONGFELLOW...IRAAN...IMPERIAL...HOVEY...GIRVIN...
COYANOSA...BELDING AND BAKERSFIELD.
ADDITIONAL RAINFALL AMOUNTS OF 2-4 INCHES ARE POSSIBLE IN
THE WARNED AREA AS STORMS REDEVELOP WEST OF PECOS COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND...DON/T DROWN
TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 5 9 7 3 2 2 0.
LAT...LON 3076 10358 3140 10299 3119 10274 3140 10267
3107 10238 3095 10184 3066 10182 3061 10238
3029 10238 3029 10257 3007 10259
$$2 follow-up statements
000 WGUS74 KMAF 041818 FFSMAF TXC371-042130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 117 PM CDT SUN APR 4 2004 ...FLASH FLOOD WARNING CONTINUES FOR PECOS COUNTY UNTIL 430 PM CDT... AT 1200 PM CDT...LOCAL LAW ENFORCEMENT REPORTED ROADS THROUGHOUT FORT STOCKTON WERE FLOODED. ALSO...HIGHWAY 285 WAS CLOSED FROM FORT STOCKTON TO THE TERRELL COUNTY LINE. AT 116 PM CDT...DOPLLER RADAR INDICATED WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING NORTHEAST AT 15 MPH ACROSS PECOS COUNTY. ADDITIONAL SHOWERS AND THUNDERTORMS WERE REDEVELOPING OVER JEFF DAVIS AND BREWSTER COUNTIES...WHICH IS EXPECTED TO SPREAD NORTHEAST INTO PECOS COUNTY OVER THE NEXT SEVERAL HOURS. A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT THROUGH TONIGHT FOR PECOS COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY AND TONIGHT. THESE ADDITIONAL STORMS WILL AGGRAVATE THE FLOODING SITUATION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$
000
WGUS74 KMAF 042130
FFSMAF
NMC025-TXC003-165-371-389-042300-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT SUN APR 4 2004
...FLASH FLOOD WARNINGS FOR LEA...GAINES...ANDREWS...REEVES...
AND PECOS COUNTIES WILL BE ALLOWED TO EXPIRE...
AT 421 PM CDT...DOPPLER RADAR INDICATED THE HEAVY RAINFALL HAD
MOVED OUT OF THESE COUNTIES. HOWEVER...STANDING OR RUNNING WATER
IN EACH OF THESE COUNTIES WILL TAKE SEVERAL HOURS TO RUNOFF.
THEREFORE...RESIDENTS SHOULD CONTINUE TO EXERCISE CAUTION IF
TRAVELING ON AREA ROADWAYS.
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR ALL OF
SOUTHEAST NEW MEXICO AND WEST TEXAS. ADDITIONAL HEAVY RAINFALL
WILL RESULT IN RAPID RUNOFF AND FLASH FLOODING DUE TO SATURATED
GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3188 10227 3166 10228 3170 10182 3207 10182
3207 10227
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 4:45 AM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Apr 4, 4:45 AM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 AM CDT SUN APR 4 2004
.SHORT TERM...
ONGOING SEVERE WEATHER/FLASH FLOODING EVENT PRECLUDES A DETAILED
DISCUSSION. ENERGY ROTATING OUT OF THE SOUTHWESTERN U.S. UPPER LOW
COMBINED WITH AMPLE MOISTURE...STRONG UPPER DIVERGENCE...AND LOW
LEVEL INSTABILITY WILL COMBINE TO CONTINUE THE THREAT OF FLASH
FLOODING THROUGH AT LEAST TONIGHT. THREAT OF SEVERE WEATHER WILL
BE CONFINED TO THE BIG BEND AND TRANS PECOS REGIONS WHERE INSTABILITY
AND SHEAR ARE GREATEST. FOR ADDITIONAL INFO PLEASE SEE LATEST
DISCUSSIONS FROM HPC AND SPC.
.LONG TERM...
DITTO. POP...WX...AND QPF GRIDS THROUGH MONDAY BASED ON HPC QPF
GUIDANCE. THIS GUIDANCE LOOKS REASONABLE GIVEN EXPECTED SYNOPTIC
CONDITIONS. NO ADJUSTMENTS TO THESE GRIDS WERE MADE BEYOND MONDAY.
HAVE TRENDED STRONGLY TOWARD GFS MOS GUIDANCE FOR ALL OTHER GRIDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 62 50 65 53 / 80 80 80 90
CARLSBAD NM 62 46 65 45 / 90 70 80 70
DRYDEN TX 67 59 71 55 / 90 90 90 70
FORT STOCKTON TX 68 54 70 52 / 100 80 80 70
GUADALUPE PASS TX 61 42 60 41 / 80 70 70 60
HOBBS NM 61 46 65 47 / 100 70 80 70
MARFA TX 68 46 67 42 / 80 80 80 60
MIDLAND INTL AIRPORT TX 65 52 66 52 / 100 90 80 80
ODESSA TX 66 52 66 51 / 100 80 80 80
WINK TX 69 55 71 52 / 100 80 80 70
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT ACROSS MUCH OF WEST
TEXAS...TXZ045-046-050-051-057>063-067>070-074-075.
NM...FLASH FLOOD WATCH TODAY AND TONIGHT ACROSS ALL OF SOUTHEASTERN
NEW MEXICO...NMZ027>029-033-034.
&&
70/70Hazardous weather outlook, Apr 4, 3:30 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 AM CDT SUN APR 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-042000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 330 AM CDT (130 AM MST) SUN APR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS OR AN ISOLATED TORNADO ALSO REMAINS POSSIBLE. THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT ARE EXPECTED TO PRODUCE HEAVY RAIN. FLASH FLOODING WILL BE A CONCERN...ESPECIALLY ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO WHERE HEAVY RAINS FELL LAST NIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ON MONDAY... WITH THE POTENTIAL FOR LARGE HAIL. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAIN...AND FLASH FLOODING WILL REMAIN A CONCERN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 6:31 PM CST | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| Apr 3, 6:32 PM CST | Tornado Warning | MAF | Gaines | 58 min |
| Apr 3, 6:57 PM CST | Severe Thunderstorm Warning | MAF | Reeves | 63 min |
| Apr 3, 7:14 PM CST | Tornado Warning | MAF | Reeves | 46 min |
| Apr 3, 7:15 PM CST | Flash Flood Warning | MAF | Gaines | 3 hr |
| Apr 3, 7:31 PM CST | Tornado Warning | MAF | Gaines | 59 min |
| Apr 3, 8:01 PM CST | Tornado Warning | MAF | Reeves, Ward | 59 min |
| Apr 3, 8:12 PM CST | Flash Flood Warning | MAF | Reeves | 4 hr |
| Apr 3, 8:17 PM CST | Severe Thunderstorm Warning | MAF | Andrews | 28 min |
| Apr 3, 8:30 PM CST | Tornado Warning | MAF | Gaines | 60 min |
| Apr 3, 9:23 PM CST | Severe Thunderstorm Warning | MAF | Culberson | 52 min |
| Apr 3, 9:30 PM CST | Severe Thunderstorm Warning | MAF | Gaines | 60 min |
| Apr 3, 9:41 PM CST | Severe Thunderstorm Warning | MAF | Brewster | 49 min |
| Apr 3, 9:58 PM CST | Severe Thunderstorm Warning | MAF | Presidio | 62 min |
| Apr 3, 10:15 PM CST | Flash Flood Warning | MAF | Andrews, Gaines | 6 hr |
| Apr 3, 10:16 PM CST | Severe Thunderstorm Warning | MAF | Culberson | 59 min |
| Apr 4, 12:11 AM CST | Severe Thunderstorm Warning | MAF | Brewster | 64 min |
| Apr 4, 12:15 AM CST | Flash Flood Warning | MAF | Reeves | 4 hr |
| Apr 4, 1:22 AM CST | Severe Thunderstorm Warning | MAF | Brewster | 2 hr |
| Apr 4, 1:56 AM CST | Severe Thunderstorm Warning | MAF | Pecos | 2 hr |
| Apr 4, 4:01 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Apr 4, 4:56 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 5 hr |
| Apr 4, 5:00 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Apr 4, 6:01 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 29 min |
| Apr 4, 6:12 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Apr 4, 7:46 AM CDT | Flash Flood Warning | MAF | Reeves | 4 hr |
| Apr 4, 8:29 AM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 46 min |
| Apr 4, 9:28 AM CDT | Flash Flood Warning | MAF | Ward | 4 hr |
| Apr 4, 11:00 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 6 hr |
| Apr 4, 11:31 AM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
| Apr 4, 11:44 AM CDT | Flash Flood Warning | MAF | Reeves | 5 hr |
| Apr 4, 1:07 PM CDT | Flash Flood Warning | MAF | Winkler | 4 hr |
| Apr 4, 1:26 PM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
| Apr 4, 2:37 PM CDT | Flash Flood Warning | MAF | Ward | 3 hr |
| Apr 4, 3:38 PM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.